Osteomalacia associated severe proximal myopathy may be due to vitamin D deficiency. - GreenMedInfo Summary
Severe proximal myopathy with remarkable recovery after vitamin D treatment.
Am J Physiol Regul Integr Comp Physiol. 2008 Feb;294(2):R311-20. Epub 2007 Nov 21. PMID: 19534335
BACKGROUND: Osteomalacia is an uncommon cause of muscle weakness. Our objectives were to describe features of myopathy associated with Vitamin D deficiency and examine the contributing factors leading to osteomalacic myopathy in our region. METHODS: Patients identified retrospectively for the six year period ending in December 2006 with the diagnosis of osteomalacia and/or Vitamin D deficiency associated proximal muscle weakness were included. They were followed in three major centers in western Saudi Arabia. Clinical, biochemical, radiological, and electrophysiological findings were collected before and after Vitamin D treatment by chart review. RESULTS: Forty seven female patients aged 13-46 years (mean 23.5, SD 4.5) were included. All were veiled and covered heavily when outside the house for social and cultural reasons. Only eight (17%) had adequate varied diet with daily milk ingestion. All patients presented with progressive proximal muscle weakness lasting 6-24 months (mean 14) prior to our evaluation. The weakness was severe in six (13%) patients leading to wheel chair bound states. Associated musculoskeletal pain involving the back, hips, or lower limbs was common (66%). Osteomalcia was the referral diagnosis in only 11 patients and the remaining 36 (77%) patients were misdiagnosed. All patients had metabolic and radiological profiles suggestive of osteomalacia. Remarkable recovery was documented in all patients following oral cholecalciferol and calcium supplementation. CONCLUSIONS: Vitamin D deficiency is an important treatable cause of osteomalacic myopathy in Saudi Arabia. The diagnosis is frequently delayed or missed. Screening for Vitamin D deficiency in patients with acquired myopathy is needed to identify this treatable disorder.